Alert archive / Missouri / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 198, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Aug 4, 2009, 6:24 AM CDT for Marion County, Pike County, Ralls County, Missouri; Adams County, Pike County, Illinois. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2009, 6:24 AM CDT (11:24 UTC)
- Expired
- Aug 4, 2009, 7:15 AM CDT
- In force
- 51 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
Counties Adams County, IL, Pike County, IL, Marion County, MO, Pike County, MO, Ralls County, MO
The radar
The St Louis radar (KLSX), 125 km from the middle of the area, began a volume at 11:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 6:25 AM CDT | HAIL 0.75 | Payson, IL | |
| Aug 4, 6:30 AM CDT | HAIL 0.7 | Payson, IL | DIME SIZE OR SMALLER ON THE NE SIDE OF PAYSON. DURATION LESS THAN 30 SECONDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 4, 4:06 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 11.4 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1915 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1040 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLSX 041124
SVRLSX
ILC001-149-MOC127-163-173-041215-
/O.NEW.KLSX.SV.W.0198.090804T1124Z-090804T1215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
624 AM CDT TUE AUG 4 2009
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN ADAMS COUNTY IN WEST CENTRAL ILLINOIS...
WESTERN PIKE COUNTY IN WEST CENTRAL ILLINOIS...
EASTERN MARION COUNTY IN NORTHEAST MISSOURI...
NORTH CENTRAL PIKE COUNTY IN NORTHEAST MISSOURI...
NORTHERN RALLS COUNTY IN NORTHEAST MISSOURI...
* UNTIL 715 AM CDT
* AT 621 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR RENSSELAER...OR 6 MILES EAST OF MONROE
CITY. A SECOND STORM WAS LOCATED NEAR PAYSON. BOTH STORMS
WERE MOVING EAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
PALMYRA...
HANNIBAL...
RENSSELAER...
SPAULDING...
CENTER...
NEW LONDON...
FRANKFORD...
FALL CREEK...
PAYSON...
BARRY...
ATLAS...
BEVERLY...
MARBLEHEAD...
ILASCO...
SAVERTON...
SEEHORN...
BURTON...
HULL...
ADAMS...
PLAINVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ST LOUIS.
&&
LAT...LON 3985 9092 3985 9091 3948 9095 3950 9172
3991 9170 3992 9092
TIME...MOT...LOC 1123Z 271DEG 24KT 3965 9161
$$
TRUETT2 follow-up statements
000
WWUS53 KLSX 041147
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
647 AM CDT TUE AUG 4 2009
ILC149-MOC127-163-173-041156-
/O.CAN.KLSX.SV.W.0198.000000T0000Z-090804T1215Z/
PIKE IL-PIKE MO-RALLS MO-MARION MO-
647 AM CDT TUE AUG 4 2009
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN PIKE COUNTY IN WEST
CENTRAL ILLINOIS...AND EASTERN MARION...NORTHERN RALLS AND NORTHERN
PIKE COUNTIES IN NORTHEAST MISSOURI IS CANCELLED...
THE STORM WHICH WAS THREATENING THESE AREAS HAS WEAKENED AND NO
LONGER APPEARS TO BE SEVERE.
LAT...LON 3992 9092 3977 9092 3976 9137 3980 9138
3985 9144 3987 9145 3988 9145 3991 9143
TIME...MOT...LOC 1146Z 268DEG 44KT 3986 9104
$$
ILC001-041215-
/O.CON.KLSX.SV.W.0198.000000T0000Z-090804T1215Z/
ADAMS IL-
647 AM CDT TUE AUG 4 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR SOUTHERN ADAMS COUNTY...
AT 645 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR LIBERTY...OR 18 MILES EAST OF
QUINCY...MOVING EAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
BEVERLY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
TO REPORT SEVERE WEATHER...CALL THE NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN ST LOUIS.
&&
LAT...LON 3992 9092 3977 9092 3976 9137 3980 9138
3985 9144 3987 9145 3988 9145 3991 9143
TIME...MOT...LOC 1146Z 268DEG 44KT 3986 9104
$$
TRUETT000
WWUS53 KLSX 041209
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
709 AM CDT TUE AUG 4 2009
ILC001-041219-
/O.EXP.KLSX.SV.W.0198.000000T0000Z-090804T1215Z/
ADAMS IL-
709 AM CDT TUE AUG 4 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ADAMS COUNTY WILL
EXPIRE AT 715 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 AM.
LAT...LON 3992 9092 3977 9092 3976 9137 3980 9138
3985 9144 3987 9145 3988 9145 3991 9143
TIME...MOT...LOC 1209Z 268DEG 44KT 3987 9068
$$
TRUETTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 6:14 AM CDT, 10 minutes earlier.
Area forecast discussion, Aug 4, 6:14 AM CDT, 10 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
614 AM CDT TUE AUG 4 2009
.DISCUSSION...
/404 AM CDT TUE AUG 4 2009/
TODAY...ELEVATED CONVECTION FINALLY BEGINNING TO DEVELOP ACROSS
NORTHERN MISSOURI AND SOUTHERN IOWA WITH BEST ORGANIZATION AT 3 AM
NOTED ACROSS NORTHWEST MISSOURI. ONLY MODEL THAT SEEMS TO HAVE ANY
KIND OF HANDLE ON THE CURRENT SITUATION IS THE 4KM NCEP
WRF...WHICH BRINGS THE DEVELOPING MCS THROUGH THE NORTHERN HALF OF
THE CWA DURING THE MORNING. BELIEVE THIS CONVECTIVE ACTIVITY WILL
EXIT CWA TO THE EAST DURING THE AFTERNOON WITH TEMPERATURES
RECOVERING QUICKLY. STILL CANT RULE OUT REDEVELOPMENT THIS
AFTERNOON AS ATMOSPHERE TRIES TO RECOVER IN THE WAKE OF THE MCS.
DESPITE THE LACK OF RAINFALL OVERNIGHT...BELIEVE IT IS PRUDENT TO
EXTEND THE EXISTING FLASH FLOOD WATCH UNTIL 18Z...AS PWATS REMAIN
NEAR 2 INCHES...AND LOCALLY HEAVY RAINFALL COULD CAUSE SOME
PROBLEMS THIS MORNING.
CVKING
WEDNESDAY...PRIMARY CONCERN FOR WED IS CONVECTION CHANCES UNDER
CONTINUED NORTHWEST FLOW ALOFT WITH THETAE BDRY SINKING SWD THROUGH
THE REGION. WHILE SOME SCATTERED THUNDERSTORMS ARE POSSIBLE DURING
THE DAY /ESPECIALLY ALONG REMNANT OUTFLOW BDRYS/...THE BEST CHANCE
FOR ORGANIZED CONVECTION APPEARS TO BE IN THE LATE AFTERNOON AND
EVENING. ECMWF/UKMET/GFS SOLUTIONS SUGGEST A SHORTWAVE TROF WILL
APPROACH THE BISTATE REGION ON WEDNESDAY AFTERNOON AND EVENING.
FORCING FROM THIS SHORTWAVE IN AN WILL AID THUNDERSTORM
DEVELOPMENT IN AN UNSTABLE ATMOSPHERE. WENT WITH CHC POPS FOR
WEDNESDAY EVENING GIVEN THE USUAL UNCERTAINTIES WITH EMBEDDED
SHORTWAVES IN NW FLOW ALOFT AND RECENT MODEL DIFFICULTIES WITH
THUNDERSTORM PLACEMENT.
THURSDAY THROUGH SATURDAY...ECMWF AND GFS CONTINUE TO ADVERTISE A
PATTERN CHANGE WITH THE WRN CONUS RIDGE FINALLY PROGRESSING E INTO
THE CENTRAL US. INITIALLY RELUCTANT TO BUY INTO THIS SOLUTION SINCE
BOTH MODELS HAVE RESOLUTELY SHOWN THIS SAME DAY 5-7 PATTERN SHIFT
FOR THE LAST SEVERAL DAYS...BUT WATER VAPOR IMAGERY DOES SHOW THAT
THE DEFORMATION ZONE W OF THE PACIFIC COAST CUTOFF LOW IS BECOMING
LESS WELL DEFINED...INDICATING THAT A PATTERN SHIFT MAY ALREADY BE
OCCURRING. BEGAN NUDGING HIGH TEMPERATURES SLIGHTLY UPWARD BUT NOT
AS HIGH AS MOS GUIDANCE. WHEN THE PATTERN SHIFT MATERIALIZES...HOT
WEATHER WILL RETURN TO THE BISTATE REGION WITH HEAT INDEX VALUES
OVER 100 DEGREES POSSIBLE OVER THE WEEKEND.
KANOFSKY
&&
.AVIATION...
/612 AM CDT TUE AUG 4 2009/
FOR THE 12Z TAFS...
MCS MOVING EAST ACROSS THE NORTHERN HALF OF MISSOURI THIS MORNING.
APPEARS BEST THREAT OF THUNDER WILL BE AT KUIN. KCOU...KSTL AND
KSUS WILL BE ON SOUTHERN FRINGE...AND WILL LIKELY JUST SEE SHRA.
CONVECTIVE COMPLEX WILL MOVE EAST OF THE AREA THIS AFTERNOON.
COULD BE SOME REDEVELOPMENT THIS AFTERNOON...BUT CONFIDENCE TO LOW
TO INCLUDE IN FORECAST ATTM.
CVKING
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR AUDRAIN-KNOX-
LEWIS-MARION-MONROE-PIKE-RALLS-SHELBY.
IL...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR ADAMS IL-
BROWN IL-PIKE IL.
&&
WFO LSXHazardous weather outlook, Aug 4, 4:50 AM CDT, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 450 AM CDT TUE AUG 4 2009 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-051000- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 450 AM CDT TUE AUG 4 2009 ...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE EXPECTED THIS MORNING ALONG AND NORTH OF INTERSTATE 70. LOCALLY HEAVY RAINFALL MAY LEAD TO FLASH FLOODING...ESPECIALLY OVER NORTHEAST MISSOURI INTO WEST CENTRAL ILLINOIS. ADDITIONAL THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY AND THURSDAY WHILE A FRONTAL BOUNDARY REMAINS IN PLACE ACROSS MISSOURI AND ILLINOIS. SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH LOCALLY HEAVY RAINFALL. ALTHOUGH MOST OF THE SUMMER HAS BEEN COOLER THAN NORMAL...MORE TYPICAL LEVELS OF HEAT AND HUMIDITY WILL RETURN TO THE REGION OVER THE WEEKEND WITH HEAT INDEX VALUES OF 100 TO 105 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS MORNING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 KANOFSKY
In the hours before
Special weather statement, Aug 4, 5:42 AM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 542 AM CDT TUE AUG 4 2009 MOZ018-019-041145- KNOX MO-LEWIS MO- 542 AM CDT TUE AUG 4 2009 ...SIGNIFICANT WEATHER ADVISORY FOR KNOX AND WESTERN LEWIS COUNTIES UNTIL 645 AM CDT... AT 538 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTHWEST OF HURDLAND...MOVING EAST AT 25 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH TORRENTIAL RAINS THAT WILL POSE A FLOODING THREAT. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... EDINA... GREENSBURG... PLEVNA... KNOX CITY... COLONY... LA BELLE... LEWISTOWN... STEFFENVILLE... EWING... HURDLAND... BARING... NOVELTY... NEWARK... MONTICELLO... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TRUETT
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 6:35 PM CDT | Severe Thunderstorm Warning | LSX | Madison, Saint Francois | 25 min |
| Aug 4, 6:59 PM CDT | Severe Thunderstorm Warning | LSX | Madison | 31 min |
| Aug 4, 6:50 AM CDT | Severe Thunderstorm Warning | LSX | Adams, Brown | 40 min |
| Aug 4, 8:56 AM CDT | Severe Thunderstorm Warning | LSX | Fayette, Montgomery | 49 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2009Severe Thunderstorm Warnings in Illinois, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.